[Previous Months][Date Index][Thread Index][Join - Register][Login]   Help@Insulin-Pumpers.org
  [Message Prev][Message Next][Thread Prev][Thread Next]   for subscribe/unsubscribe assistance

[IP] Glucagon / Hypo question

Here is a question that has perplexed me for some time now.... 
Maybe someone will know the answer....

Over my 22 years of dealing with Type I diabetes, I have had a handful of 
what I would classify as "significant hypoglycemic episodes".  Although I 
have never lost consciousness, there have been a few occasions when my 
blood glucose has been low for extended periods of time. Each one of these 
episodes has lead to severe nausea and vomiting.  My question is.... Was 
this nausea/vomiting the result of the brain acting from low amounts of 
glucose in the bloodstream, or was it a side effect of the bodies 
increased glucagon production?  (Prescription glucagon lists nausea and 
vomiting as a common side effect).  I have rarely seen nausea or vomiting 
listed as a common symptom of hypoglycemia.

A couple of the individual episodes that I can remember:

1) In the early 90's I changed from beef source Ultralente insulin to 
human source, but the doctor never told me that human was more potent. 
Ended up waking up at noon one day with the taste of Christmas cookies in 
my mouth.  Poured myself three separate bowls of Lucky Charms when I 
realized that something was wrong.  I became so sick that I couldn't stand 
up for 10 hours and vomited every hour.  (Note:  I never sleep past 8am, I 
hate Christmas cookies, and I would never touch Lucky Charms).

 2) In the late 80's I worked midnights on the sort isle at UPS while I went to
college. Despite
feeling a bit hypo, I tried to finish my shift  because I had no change 
for the vending machine.  By the end of the shift, I could no longer 
coordinate my legs via my brain.  I was doing some weird dance in the sort 
isle.  30 minutes later (after the end of my shift) I was in the parking 
lot vomiting and vomited several times on the way home.

Was this a symptom of LBS or a side effect of naturally released 
for HELP or to subscribe/unsubscribe, contact: